Alert archive / Oklahoma / Red Flag Warnings in 2014

Red Flag Warning 2, NWS Norman, OK

January 14, 201424 counties in Oklahoma; 8 counties in Texas

NWS Norman, OK issued this red flag warning at Jan 14, 2014, 4:07 AM CST for 24 counties in Oklahoma; 8 counties in Texas. It took effect at Jan 14, 2014, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 14, 2014, 4:07 AM CST (10:07 UTC)
In effect from
Jan 14, 2014, 12:00 PM CST
Expired
Jan 14, 2014, 6:00 PM CST
In force
6 hr
Issued by
NWS Norman, OK
All 32 counties

Alfalfa County, OK, Beckham County, OK, Blaine County, OK, Caddo County, OK, Canadian County, OK, Comanche County, OK, Cotton County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Garfield County, OK, Grant County, OK, Greer County, OK, Harmon County, OK, Harper County, OK, Jackson County, OK, Kingfisher County, OK, Kiowa County, OK, Major County, OK, Roger Mills County, OK, Tillman County, OK, Washita County, OK, Woods County, OK, Woodward County, OK, Archer County, TX, Baylor County, TX, Clay County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wichita County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 93 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 10.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2014-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2014-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2898 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

172 
WWUS84 KOUN 141007
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
407 AM CST TUE JAN 14 2014

.STRONG NORTHWEST WINDS WILL OCCUR BEHIND A COLD FRONT TODAY. THE
COMBINATION OF VERY DRY VEGETATION...STRONG WINDS... AND VERY DRY
AIR...WILL RESULT IN A HIGH RISK OF WILDFIRES.

OKZ004>032-039>043-045>048-050>052-141115-
/O.CAN.KOUN.FW.A.0002.140114T1800Z-140115T0000Z/
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-STEPHENS-GARVIN-MURRAY-
PONTOTOC-COAL-JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-
407 AM CST TUE JAN 14 2014


THE NATIONAL WEATHER SERVICE IN NORMAN HAS CANCELLED THE FIRE
WEATHER WATCH. 

LOW HUMIDITIES AND GUSTY WINDS WILL RESULT IN VERY HIGH 
FIRE DANGER THIS AFTERNOON. HOWEVER...THE LOWEST HUMIDITY LEVELS
ARE EXPECTED IN SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS WHERE
A RED FLAG WARNING IS IN EFFECT. 

$$

OKZ033>038-044-TXZ083>090-141815-
/O.UPG.KOUN.FW.A.0002.140114T1800Z-140115T0000Z/
/O.NEW.KOUN.FW.W.0002.140114T1800Z-140115T0000Z/
HARMON-GREER-KIOWA-JACKSON-TILLMAN-COMANCHE-COTTON-HARDEMAN-FOARD-
WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
407 AM CST TUE JAN 14 2014

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM TODAY FOR VERY
DRY AND WINDY CONDITIONS FOR SOUTHWEST OKLAHOMA AND WESTERN NORTH
TEXAS...

* HUMIDITY...15 TO 20 PERCENT.

* WIND...NORTHWEST 20 TO 30 MPH WITH GUSTS NEAR 40 MPH.

* TEMPERATURE...55 TO 62 DEGREES.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$
3 follow-up statements
344 
WWUS84 KOUN 141603
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
1003 AM CST TUE JAN 14 2014

.STRONG NORTH TO NORTHWEST WINDS WILL OCCUR BEHIND A COLD FRONT
TODAY. THE COMBINATION OF VERY DRY VEGETATION...STRONG WINDS...
AND VERY DRY AIR...WILL RESULT IN A HIGH RISK OF WILDFIRES.

OKZ033>038-044-TXZ083>090-150000-
/O.CON.KOUN.FW.W.0002.140114T1800Z-140115T0000Z/
HARMON-GREER-KIOWA-JACKSON-TILLMAN-COMANCHE-COTTON-HARDEMAN-FOARD-
WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1003 AM CST TUE JAN 14 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR VERY DRY AND WINDY CONDITIONS FOR SOUTHWEST OKLAHOMA AND
WESTERN NORTH TEXAS...

* HUMIDITY...15 TO 20 PERCENT.

* WIND...NORTH TO NORTHWEST 20 TO 30 MPH WITH GUSTS NEAR 40 MPH.

* TEMPERATURE...55 TO 62 DEGREES.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$

MBS
083 
WWUS84 KOUN 141919
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
119 PM CST TUE JAN 14 2014

.STRONG NORTH TO NORTHWEST WINDS WILL OCCUR BEHIND A COLD FRONT
TODAY. THE COMBINATION OF VERY DRY VEGETATION...STRONG WINDS...
AND VERY DRY AIR...WILL RESULT IN A HIGH RISK OF WILDFIRES.

OKZ004>007-009>012-014>018-021>024-150000-
/O.EXA.KOUN.FW.W.0002.000000T0000Z-140115T0000Z/
HARPER-WOODS-ALFALFA-GRANT-ELLIS-WOODWARD-MAJOR-GARFIELD-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-BECKHAM-WASHITA-CADDO-
CANADIAN-
119 PM CST TUE JAN 14 2014

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR VERY
DRY AND WINDY CONDITIONS FOR WESTERN AND NORTHWESTERN OKLAHOMA...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* HUMIDITY...15 TO 20 PERCENT.

* WIND...NORTH TO NORTHWEST 20 TO 30 MPH WITH GUSTS NEAR 40 MPH.

* TEMPERATURE...50 TO 60 DEGREES.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$

OKZ033>038-044-TXZ083>090-150000-
/O.CON.KOUN.FW.W.0002.000000T0000Z-140115T0000Z/
HARMON-GREER-KIOWA-JACKSON-TILLMAN-COMANCHE-COTTON-HARDEMAN-FOARD-
WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
119 PM CST TUE JAN 14 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR VERY DRY AND WINDY CONDITIONS FOR SOUTHWESTERN OKLAHOMA AND
WESTERN NORTH TEXAS...

* HUMIDITY...15 TO 20 PERCENT.

* WIND...NORTH TO NORTHWEST 20 TO 30 MPH WITH GUSTS NEAR 40 MPH.

* TEMPERATURE...55 TO 62 DEGREES.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$

KURTZ
606 
WWUS84 KOUN 142155
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
355 PM CST TUE JAN 14 2014

.STRONG NORTH TO NORTHWEST WINDS WILL OCCUR BEHIND A COLD FRONT
THIS AFTERNOON. THE COMBINATION OF VERY DRY VEGETATION...STRONG
WINDS... AND VERY DRY AIR...WILL RESULT IN A HIGH RISK OF
WILDFIRES.

OKZ004>007-009>012-014>018-021>024-033>038-044-TXZ083>090-150000-
/O.CON.KOUN.FW.W.0002.000000T0000Z-140115T0000Z/
HARPER-WOODS-ALFALFA-GRANT-ELLIS-WOODWARD-MAJOR-GARFIELD-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-BECKHAM-WASHITA-CADDO-
CANADIAN-HARMON-GREER-KIOWA-JACKSON-TILLMAN-COMANCHE-COTTON-
HARDEMAN-FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
355 PM CST TUE JAN 14 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR VERY DRY AND WINDY CONDITIONS FOR WESTERN AND NORTHWESTERN
OKLAHOMA...

* HUMIDITY...15 TO 20 PERCENT.

* WIND...NORTH TO NORTHWEST 15 TO 25 MPH WITH GUSTS NEAR 35 MPH.

* TEMPERATURE...45 TO 60 DEGREES.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$

CMS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Jan 14, 4:06 AM CST, 1 minute earlier.

Area forecast discussion, Jan 14, 4:06 AM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
406 AM CST TUE JAN 14 2014

.DISCUSSION...
MAIN WEATHER CONCERNS TODAY WILL BE STRONG...GUSTY
WINDS AND HOW THIS WILL INFLUENCE FIRE BEHAVIOR THIS
AFTERNOON.

A WIND ADVISORY WILL BE ISSUED FOR PARTS OF NORTHERN
AND WESTERN OKLAHOMA TODAY...MAINLY FOR WIND GUSTS OVER
40 MPH BEHIND A COLD FRONT. MID TO HIGH LEVEL CLOUDS MOVING
SOUTH THIS MORNING...SHOULD CLEAR SOME DURING THE AFTERNOON...WHICH
WILL ALLOW FOR DECENT MIXING.

CURRENTLY...VERY LOW DEWPOINTS IN PLACE ACROSS THE SOUTHERN
PLAINS. DEWPOINTS SHOULD RISE SOME THIS MORNING BEHIND THE
FRONT...BUT MIXING SHOULD RESULT IN TEENS TO LOW/MID 20
DEWPOINTS BY AFTERNOON.  ALTHOUGH SOMEWHAT MARGINAL...PART
OF SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS SHOULD SEE
HUMIDITY LEVELS AT OR JUST BELOW 20 PERCENT THIS AFTERNOON.
THEREFORE...WILL ISSUE A RED FLAG WARNING FOR THIS AREA. OTHER
AREAS WILL BE RATHER DRY TOO...AND SUSCEPTIBLE TO GRASS FIRE ETC.

OVERALL WEATHER PATTERN OF RIDGING WEST AND A NORTHWEST FLOW OVER
THE CENTRAL US...WILL NOT CHANGE MUCH THROUGH AT LEAST EARLY NEXT
WEEK. THIS PATTERN WILL FAVOR COLD FRONTS MOVING THROUGH THE AREA
ABOUT EVER OTHER DAY. AFTER THE FRONT TODAY...ANOTHER BOUNDARY IS
EXPECTED THURSDAY. THE AIR MASS BEHIND THIS FRONT SHOULD BE
COLDER...BUT HUMIDITY LEVELS WILL REMAIN RATHER LOW.

ANOTHER STRONG FRONT MAY PUSH THROUGH THE AREA AROUND MONDAY
OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  53  28  54  34 /  10   0   0   0
HOBART OK         54  27  58  31 /   0   0   0   0
WICHITA FALLS TX  60  28  59  32 /   0   0   0   0
GAGE OK           48  25  62  30 /   0   0   0   0
PONCA CITY OK     51  24  48  29 /  10   0   0   0
DURANT OK         60  32  55  33 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY FROM NOON TODAY TO 6 PM CST THIS EVENING FOR
     OKZ004>007-009>012-014>018-021>024-033>036.

     RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS EVENING FOR
     OKZ033>038-044.

TX...RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS EVENING FOR
     TXZ083>090.

&&
Hazardous weather outlook, Jan 13, 8:20 PM CST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
820 PM CST MON JAN 13 2014

OKZ004>048-050>052-TXZ083>090-141200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
820 PM CST MON JAN 13 2014

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT.

DISCUSSION...
A VERY DRY AND STABLE AIRMASS WILL REMAIN IN PLACE THROUGH
TONIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY JAN 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...0 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED TUESDAY THROUGH SUNDAY.

OTHER HAZARDOUS WEATHER...
A FIRE WEATHER WATCH IS IN EFFECT FOR TUESDAY AFTERNOON. AN
APPROACHING COLD FRONT BRINGING GUSTY NORTH WINDS COMBINED
WITH LOW RH VALUES WILL RESULT IN CRITICAL FIRE DANGER ON TUESDAY.

FIRE DANGER AND THE RISK OF WILDFIRES WILL REMAIN ELEVATED WEDNESDAY
THROUGH SUNDAY...ESPECIALLY ON WINDY DAYS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED 5 AM
TUESDAY.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 4:06 AM CSTWind AdvisoryOUNAlfalfa, Beckham, Blaine, Caddo, Canadian, Custer and 15 more12 hr

Nearby

Red Flag Warnings in Oklahoma, 2014Red Flag Warnings in Texas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.